Heavy Rain, York
- When
- May 10, 6:00 AM CST to May 11, 6:00 AM CST
- Where
- York County, 3 mi W of Gresham
- Reported by
- COOP Observer
- Coordinates
- 41.030, -97.458
Storm total rainfall report was 3.35 inches.
Thunderstorms produced mostly hail along with a little wind damage, and excessive rainfall on this Tuesday afternoon and evening. The first thunderstorms began forming just after 3 pm and were part of a broken line of isolated storms that extended from O'neill south to near Kearney, and then southwest into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced mostly hail along with a little wind damage, and excessive rainfall on this Tuesday afternoon and evening. The first thunderstorms began forming just after 3 pm and were part of a broken line of isolated storms that extended from O'neill south to near Kearney, and then southwest into Kansas. A dominant storm developed along the Hall-Howard County line by 4 p.m.. This storm became severe as it continued east, affecting adjoining portions of Hamilton and Merrick Counties through 5:30 pm CST. Around 4:50 pm CST, this storm produced a gustnado near Chapman, along with hail up to 1.5 inches in diameter, and estimated winds around 70 mph. After 5:30 pm, other storms developed in close-proximity, displaying multicell characteristics. An east-west oriented line segment of storms formed across Hamilton and York Counties. This line remained intact until 8 p.m. CST. Storms within this line trained, producing severe hail up to the size of golf balls and flash flooding from several inches of rain. Outflow winds overturned an irrigation pivot and produced blowing dust that reduced the visibility to near zero near Bradshaw. Several reports of gustnadoes were received along the leading edge of the outflow.
Meanwhile, one storm crossed into Furnas County from Kansas beginning around 4 p.m. CST. Several other thunderstorms developed around it, forming a small mostly sub-severe cluster. The initial storm briefly became severe, producing estimated winds of 85 mph in northern Furnas County. This cluster moved northeast and eventually formed a short line segment that was oriented from northwest to southeast. This line produced winds of 50 to 55 mph in a couple locations in Adams and Clay Counties. It then crossed Hall, Hamilton, and York Counties from 7 to 9 p.m. CST, adding to the already impressive rainfall amounts. Much of northeastern Hamilton County received 4 to 6 inches of rain in less than 6 hours. The highest total was 6.77 inches at Marquette. These high rainfall amounts were surrounded by a larger area of 2 to 3 inches which extended across Hall, Hamilton, and York Counties. This rain resulted in extensive flooding over northeastern Hamilton County and along the Big Blue River in Polk County.
Occluding low pressure was along the Montana-North Dakota border on this day. The triple point was over South Dakota, with a quasi-stationary warm front extending east through the Midwest and Mid-Atlantic States. The cold front was advancing eastward across Nebraska, and was moving through south central Nebraska during the late afternoon and early evening hours. In the upper levels, a broad trough covered much of the Unites States, anchored by an intensifying upper-low over Montana. A closed high was over Ontario, Canada. Temperatures in the pre-storm environment climbed to around 80 degrees, with dewpoints in the middle to upper 50s. Mid-level lapse rates were poor resulting in MLCAPE of not more than 1500 J/kg. Effective deep layer shear was 30 to 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 5:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 653 AM CDT TUE MAY 10 2016 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 554 AM CDT TUE MAY 10 2016 IN THE WAKE OF A "SNEAKY" SEVERE WEATHER EVENT ON MONDAY THAT RESULTED IN SEVERAL REPORTS OF LARGE HAIL AND EVEN A FEW TORNADOES (YOU CAN NEVER TRULY "TURN YOUR BACK" ON A SPRING DAY WITH A MID- LEVEL TROUGH/COLD POCKET ALOFT PASSING OVERHEAD)...WE TURN OUR ATTENTION TO THE NEXT ROUND OF THUNDERSTORM ACTIVITY MOVING INTO PRIMARILY WESTERN COUNTIES THIS AFTERNOON AND THEN INCREASING IN COVERAGE THIS EVENING/TONIGHT. ALTHOUGH AM NOT CURRENTLY EXPECTING A "REPEAT" PERFORMANCE OF TORNADO DEVELOPMENT...AND ALTHOUGH THE INSTABILITY VALUES SUGGEST THAT LARGE HAIL SHOULD ALSO BE LESS OF A THREAT...THIS SITUATION AT LEAST LOOKS SUPPORTIVE OF MARGINALLY SEVERE HAIL AND POSSIBLY A BIT MORE OF A WIND THREAT THAN YESTERDAY...AND CANNOT ARGUE WITH THE CWA-WIDE MARGINAL RISK ON THE INITIAL STORM PREDICTION CENTER DAY 1 OUTLOOK. AS FOR THE HERE-AND-NOW AS OF 10Z/5AM AND ALSO LOOKING AHEAD THROUGH THE NEXT FEW HOURS: ALTHOUGH A FEW ISOLATED NON-SEVERE STORMS STUBBORNLY LINGERED MAINLY WITHIN THE NORTHERN CWA WELL AFTER DARK..WE FINALLY APPEAR TO BE RAIN- FREE AREA-WIDE WITH MOSTLY CLEAR SKIES ACTUALLY IN PLACE OVER MOST OF THE CWA. IN THE MID- UPPER LEVELS...WATER VAPOR SATELLITE AND SHORT TERM MODEL DATA REVEAL THAT WE ARE IN FACT IN A BRIEF "BREAK" FROM RAIN CHANCES AT THE DISTURBANCE RESPONSIBLE FOR YESTERDAY'S ACTIVITY HAS SHOVED OFF SLIGHTLY TO THE EAST...AND THE NEXT SYSTEM HAS NOT YET ARRIVED FROM THE NORTHWEST...BUT IS MARKED BY A CLOSED MID LEVEL LOW CENTERED OVER THE MT/WY BORDER AREA. AT THE SURFACE...ITS BEEN ANOTHER NIGHT OF MAINLY VERY LIGHT/VARIABLE BREEZES. LOW TEMPS APPEAR ON TRACK TO BOTTOM OUT IN THE 47-50 RANGE IN MOST AREAS. WE WILL CONTINUE TO CARRY A GENERIC "PATCHY FOG" POTENTIAL FOR THE ENTIRE CWA THROUGH 10 AM THIS MORNING...AND FRANKLY AM A BIT SURPRISED WE HAVENT SEEN MORE IN THE WAY OF LIMITED FOG DEVELOPMENT ALREADY. HOWEVER...THERE IS STILL TIME...AND WOULD NOT BE SURPRISED TO SEE A FEW AREAS EVEN END UP WITH LOCALLY DENSE FOG BEFORE THINGS ARE SAID AND DONE. WILL BE KEEPING A CLOSE EYE ON THIS. TODAY: PUT SIMPLY...WITH THE POSSIBLE EXCEPTION OF THE AFOREMENTIONED FOG POTENTIAL...IT SHOULD BE A QUIET/DRY MORNING BEFORE THUNDERSTORM CHANCES RAMP UP AGAIN MAINLY WITHIN THE NORTHWEST HALF OF THE CWA THIS AFTERNOON (MAINLY AFTER 3 PM). IN THE MID-UPPER LEVELS...THE MAIN CLOSED LOW WILL SLOWLY REACH THE MT/WY/SD BORDER AREA BY LATE AFTERNOON...WHILE AN UPPER LEVEL JET STREAK AND MID LEVEL VORT MAX BRUSHES INTO WESTERN PORTIONS OF THE CENTRAL PLAINS...PROVIDING LARGE SCALE LIFT. AHEAD OF THIS SYSTEM...MOST OF THE DAY SHOULD AVERAGE MOSTLY SUNNY/PARTLY CLOUDY WITH FAIRLY LIGHT SOUTH BREEZES. HOWEVER...BY MID-LATE AFTERNOON...A COLD FRONT WILL START TO STEADILY INVADE THE CWA FORM THE WEST- NORTHWEST...PROVIDING A LOW-LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT. AS EARLIER MENTIONED...THE OVERALL ENVIRONMENT DOES NOT APPEAR SUPPORTIVE OF WIDESPREAD SEVERE...BUT WITH MODELS SUCH AS THE NAM/GFS GENERALLY AGREEING THAT MIXED-LAYER CAPE COULD AVERAGE AS HIGH AS 500-1000 J/KG WITH DEEP LAYER SHEAR OF AT LEAST 30-40KT...COULD EASILY SEE AT LEAST A FEW MARGINALLY SEVERE MULTICELL/TRANSIENT SUPERCELL STRUCTURES THIS AFTERNOON. THERE IS SOME DISAGREEMENT REGARDING AS TO HOW FAR EAST CONVECTION COULD PUSH PRIOR TO 00Z/7PM...BUT BROUGHT AT LEAST SLIGHT POPS AS FAR EAST AS ROUGHLY AN OSCEOLA- PLAINVILLE LINE...WITH HIGHER CHANCES WEST. HIGH TEMPS TODAY ARE A LITTLE TRICKY...AND GENERALLY PLAYED A TOUCH ON THE COOLER SIDE OF GUIDANCE...AIMING FOR A MID 70S TO LOW 80S RANGE. THIS EVENING/TONIGHT: AS THE PARENT CLOSED MID LEVEL LOW SLOWLY DRIFTS INTO ND...PLENTY OF LARGE SCALE LIFT WILL PERSIST ACROSS THE LOCAL REGION THROUGH THE NIGHT...INCLUDING A "COLD SEASON" BATCH OF MID LEVEL CONVERGENCE/FRONTOGENESIS WORKING ACROSS THE AREA FROM NORTHWEST- TO-SOUTHEAST. MEANWHILE...THE NORTHERN REACHES OF A HEALTHY SOUTHERLY LOW LEVEL JET WILL IMPINGE ON THE CWA OUT OF KS...SENDING MOISTURE INTO THE LOW-MID LEVEL FRONTAL BOUNDARY. THIS ALL SPELLS A DECENT RECIPE FOR FAIRLY WIDESPREAD EVENING/OVERNIGHT SHOWERS/STORMS. IF ELEVATED INSTABILITY RAMPS UP DURING THE NIGHT AS THE NAM SUGGESTS...THE THREAT FOR A FEW SEVERE STORMS COULD ACTUALLY INCREASE AFTER DARK AND/OR LINGER WELL INTO THE NIGHT. THIS IS ALSO A GOOD SETUP FOR LOCALLY HEAVY RAIN. WHILE IN REALITY MOST STORMS WILL LIKELY FOCUS IN 1 OR 2 FAIRLY NARROW CORRIDORS ALONG THE FRONTAL ZONE...A DECENT PERCENTAGE OF THE CWA APPEARS IN LINE FOR 1-2 INCHES OF RAIN AND LOCALLY MORE. SEE SEPARATE "HYDROLOGY" SECTION BELOW FOR MORE THOUGHTS ON THIS. OTHERWISE TONIGHT...THE SURFACE FRONT WILL PASS SOUTH OF THE CWA WITH TIME...PAVING THE WAY FOR SOMEWHAT BREEZY/GUSTY NORTHERLY WINDS THAT COULD EASILY BE ENHANCED BY CONVECTIVE OUTFLOW. LOW TEMPS AIMED FROM MID-UPPER 40S WEST TO MID 50S EAST. .LONG TERM...(WEDNESDAY DAYTIME THROUGH MONDAY) ISSUED AT 554 AM CDT TUE MAY 10 2016 WITH THE GREAT MAJORITY OF TRUE WEATHER "CONCERNS" FOCUSED IN THESE FIRST 24 HOURS AS DESCRIBED ABOVE...WILL BE KEEPING COMMENTS ON THIS 6-DAY PERIOD RATHER BRIEF. IN A NUTSHELL...WE ARE LOOKING AT A "MAINLY" DRY STRETCH FROM WEDNESDAY AFTERNOON INTO FRIDAY...BEFORE A SERIES OF MODESTLY- HIGHER OFF-AND-ON RAIN CHANCES ARRIVE ESPECIALLY FROM SATURDAY NIGHT-MONDAY. IN THE MID-UPPER LEVELS...THE AREA SPENDS MOST OF THIS TIME UNDER PREVAILING WEST-NORTHWEST FLOW ALOFT. FORTUNATELY...THANKS TO A COOLER/MORE STABLE AIRMASS THE RISK FOR SEVERE WEATHER APPEARS VERY LOW DURING THIS TIME FRAME...AND IN FACT WITH THE EXCEPTION OF AN "IFFY" SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY...HAVE KEPT ALL THUNDER MENTION OUT OF THE SATURDAY-MONDAY TIME FRAME IN FAVOR OF JUST GENERIC RAIN SHOWERS. TEMPERATURE- WISE...MAINLY BELOW- NORMAL TEMPERATURES ARE EXPECTED OVER THIS 6-DAY PERIOD AS A WHOLE...WITH HIGHS MAINLY IN THE 60S/70S ON WED- FRI GIVING WAY TO COOLER UPPER 50S TO MID 60S SATURDAY-MONDAY. OVERNIGHT LOWS ARE MAINLY AIMED INTO THE 40S ON MOST NIGHTS...ALTHOUGH A FEW 30S CANNOT BE RULED OUT ESPECIALLY IN NORTHERN ZONES FRIDAY NIGHT. THAT BEING SAID...THERE ARE NO "OBVIOUS" LATE SEASON FROST/FREEZE CONCERNS AT THIS TIME...AS THIS WINDOW OF OPPORTUNITY GRADUALLY CONTINUES TO CLOSE OVER THE NEXT FEW WEEKS. JUST A FEW DAILY DETAILS: WEDNESDAY: THE MORNING WILL FEATURE THE GRADUAL WEST-TO-EAST DEPARTURE OF TONIGHT'S RAIN EVENT...AND ALTHOUGH SOME SMALL POPS WERE LINGERED INTO THE AFTERNOON MAINLY EAST OF HIGHWAY 14...THE VAST MAJORITY OF THE CWA IS LIKELY DRY BY NOON. LITTLE TO NO RISK OF SEVERE WEATHER WITH THIS LINGERING DAYTIME STORMS. WEDNESDAY NIGHT-THURSDAY NIGHT: HAVE MAINTAINED DRY CONDITIONS THROUGH THESE 36 HOURS...ALTHOUGH SUPPOSE A THURSDAY SPRINKLE IS NOT OUT OF THE QUESTION. FRIDAY-SATURDAY: WITH A DECENT SURFACE COLD FRONT MOVING THROUGH FRIDAY FOLLOWED BY SOME GLANCING BLOWS OF NORTHWEST-FLOW LIFT...SOME OFF-AND-ON RAIN CHANCES RETURN. SUNDAY-MONDAY: FLOW TURNS MORE ZONAL (WEST-EAST) WITH SUGGESTIONS OF INCREASING LOW-AMPLITUDE DISTURBANCES RIDING EASTWARD INTO THE CENTRAL PLAINS. GIVEN COOLER TEMPS AND FAIRLY STABLE AIR...WILL JUST RUN WITH GENERIC RAIN SHOWER CHANCES MAINLY IN THE 30-40 PERCENT RANGE FOR NOW. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 652 AM CDT TUE MAY 10 2016 ANOTHER TRICKY/LOW-CONFIDENCE FORECAST ESPECIALLY WITH REGARD TO CEILING/VISIBILITY TRENDS DURING THE FINAL 6-9 HOURS OF THE PERIOD. OTHERWISE...OTHER THAN A FEW HOURS OF MAINLY MVFR FOG POTENTIAL RIGHT OFF THE BAT THIS MORNING...THE MAJORITY OF THE DAY/EVENING SHOULD FEATURE VFR CONDITIONS...BEFORE A FAIRLY DECENT CHANCE OF SHOWER/THUNDERSTORM ACTIVITY ARRIVES BY LATE AFTERNOON/EVENING. MOST OF TODAY:(GENERALLY THROUGH 21Z): HAVE CONTINUED A TEMPO GROUP FOR PATCHY/MVFR VISIBILITY IN TRANSIENT "GROUND FOG" THROUGH 14Z...BUT THE MAJORITY OF THE DAY LOOKS VFR WITH BREEZES GENERALLY FROM THE SOUTH NEAR/BELOW 12KT. BY MID-LATE AFTERNOON...HAVE A GENERIC "VICINITY THUNDERSTORM" (VCTS) MENTION BACK IN THERE AS CONVECTION DEVELOPS TO THE WEST AND STARTS MOVING IN. THIS EVENING/TONIGHT: SHOWERS/THUNDERSTORMS ARE EXPECTED TO BECOME INCREASINGLY LIKELY DURING THIS TIME FRAME...WITH A MARGINAL RISK OF SEVERE STORMS. GIVEN THAT CONFIDENCE IS LOW IN THE DETAILS DURING THIS LATTER HALF OF THE PERIOD...SIMPLY WENT WITH PREVAILING SHOWERS/VCTS FOR NOW. KEPT CEILING VFR IN THE EVENING BUT "SPLIT THE DIFFERENCE" BETWEEN MORE OPTIMISTIC/PESSIMISTIC MODEL GUIDANCE WITH A HIGH-END MVFR CEILING LATE IN THE NIGHT. WIND DIRECTION/SPEED WILL OBVIOUSLY BE HEAVILY INFLUENCED BY CONVECTION...BUT GENERALLY EXPECT A SHIFT TO NORTH- NORTHWEST SPEEDS OF AT LEAST 12KT. && .HYDROLOGY... ISSUED AT 554 AM CDT TUE MAY 10 2016 QUICKLY RECAPPING THE PAST 12-15 HOURS: ALTHOUGH THE MAJORITY OF THE CWA RECEIVED LITTLE TO NO RAINFALL YESTERDAY/LAST NIGHT...LOCALIZED POCKETS OF MAINLY CLAY/FILLMORE/VALLEY/PHELPS/JEWELL COUNTIES DID SEE SOME 1-3 INCH SOAKERS. HOWEVER...HEAVY RAIN WAS LESS WIDESPREAD THAN THE NIGHT BEFORE. LOOKING AHEAD TO THIS AFTERNOON/TONIGHT: THERE IS INCREASING CONFIDENCE THAT MUCH OF THE CWA (LIKELY OVER HALF OF IT) WILL RECEIVE AT LEAST 1-2 INCHES OF RAIN THIS AFTERNOON-TONIGHT (MAINLY TONIGHT). IF STORMS HAPPEN TO TRAIN OVER A PARTICULAR CORRIDOR FOR A FEW HOURS...A FEW 3+ INCH AMOUNTS ARE NOT OUT OF THE QUESTION...BUT SHOULD BE MORE OF THE EXCEPTION. WE HAVE NOTED THAT THE WEATHER PREDICTION CENTER (WPC) HAS PLACED MUCH OF THE CWA IN A "SLIGHT RISK" ON THE DAY 1 EXCESSIVE RAINFALL OUTLOOK. HAD THE COVERAGE OF 1-2+ INCH RAINFALL AMOUNTS BEEN GREATER YESTERDAY AFTERNOON/LAST NIGHT...WE MIGHT HAVE BEEN MORE INCLINED TO CONSIDER A FORMAL FLOOD WATCH FOR TONIGHT. HOWEVER...GIVEN THAT MOST OF THE HEAVY RAIN SO FAR THIS WEEK HAS FALLEN IN LOCALIZED/VARIED CORRIDORS...THE MAJORITY OF THE CWA SHOULD BE IN DECENT SHAPE TO HANDLE AT LEAST 1-2 INCHES AND POSSIBLY MORE. SO...WHILE IT'S CERTAINLY NOT OUT OF THE QUESTION THAT A FEW FLOOD ADVISORIES/WARNINGS MAY BE NEEDED OVER THE NEXT 24 HOURS...THE SITUATION DOES NOT CURRENTLY SEEM TO WARRANT A FORMAL/MULTI-COUNTY WATCH. THAT BEING SAID...HAVE INTRODUCED SOME HEAVY RAINFALL/LOCALIZED FLOODING WORDING TO THE LATEST HAZARDOUS WEATHER OUTLOOK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...PFANNKUCH LONG TERM...PFANNKUCH AVIATION...PFANNKUCH HYDROLOGY...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 450 AM CDT TUE MAY 10 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 450 AM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THIS AFTERNOON...MAINLY AFTER 3 PM...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE PRIMARILY WEST OF A LINE FROM OSCEOLA TO RED CLOUD NEBRASKA...TO PLAINVILLE KANSAS. THEN...THIS EVENING AND OVERNIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS MOST OF THE OUTLOOK AREA. THERE IS A MARGINAL RISK THAT SOME OF THESE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT COULD BECOME SEVERE...WITH HAIL UP TO AROUND PING PONG BALL SIZE AND WIND GUSTS TO AROUND 60 MPH THE PRIMARY THREATS. IN ADDITION...PARTS OF THE AREA WILL SEE APPRECIABLE RAINFALL TONIGHT...WITH TOTALS OF AT LEAST 1 TO 2 INCHES LIKELY IN SEVERAL COUNTIES...AND LOCALIZED HIGHER AMOUNTS POSSIBLE. THIS COULD RESULT IN SHORT-TERM FLOODING ISSUES OF LOW-LYING AREAS AND SMALL STREAMS...ESPECIALLY IF HEAVIER RAIN TARGETS AREAS THAT HAVE ALREADY RECEIVED OVER 2 INCHES THIS WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY MORNING...A CHANCE OF THUNDERSTORMS CONTINUES ACROSS MOST OF THE OUTLOOK AREA...AND COULD POSSIBLY LINGER INTO THE AFTERNOON HOURS MAINLY EAST OF HIGHWAY 14. SEVERE STORMS ARE NOT ANTICIPATED AFTER SUNRISE WEDNESDAY...BUT SMALL HAIL CANNOT BE RULED OUT. ON FRIDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY WITHIN COUNTIES EAST OF THE HIGHWAY 281 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST A LIMITED BASIS THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
135 AM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 8 NNE HOLDREGE 40.55N 99.32W
05/09/2016 E1.25 INCH PHELPS NE PUBLIC
REPORT FROM FACEBOOK. TIME ESTIMATED FROM RADAR.
&&
ADPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
238 AM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 W CLAY CENTER 40.52N 98.13W
05/09/2016 E1.00 INCH CLAY NE STORM CHASER
NEAR THE USDA RESEARCH CENTER. REPORT FROM TWITTER. TIME
ESTIMATED FROM POST TIME AND RADAR.
0429 PM FUNNEL CLOUD RIVERDALE 40.78N 99.16W
05/09/2016 BUFFALO NE NWS EMPLOYEE
COLD AIR FUNNEL CLOUDS AND A LAND SPOUT SPOTTED SW OF
RIVERDALE
0431 PM TORNADO NW ODESSA 40.70N 99.26W
05/09/2016 BUFFALO NE PUBLIC
WEAK LAND SPOT TORNADO SEEN ON FACEBOOK 1/2M NW OF ODESSA
0442 PM HAIL 5 WSW FAIRFIELD 40.40N 98.19W
05/09/2016 M1.50 INCH CLAY NE STORM CHASER
PEA SIZED HAIL MOSTLY WITH A FEW PING PONGS MIXED IN
0455 PM TORNADO 2 SW FAIRFIELD 40.41N 98.13W
05/09/2016 CLAY NE STORM CHASER
LAND SPOUT SITED 2 MILES SW OF FAIRFIELD.
0509 PM TORNADO 6 S CLAY CENTER 40.44N 98.05W
05/09/2016 CLAY NE COUNTY OFFICIAL
TORNADO DAMAGE AT SANDY CREEK SCHOOL. AWNING RIPPED OFF,
HVAC ROOF UNIT GONE, WINDOWS BROKEN, AT LEAST NINE
VEHICLES DAMAGED.
0511 PM TORNADO 2 E FAIRFIELD 40.43N 98.07W
05/09/2016 CLAY NE STORM CHASER
HWY 14 AND HWY 74 ROPE TORNADO ON THE GROUND
0513 PM TORNADO 1 S CLAY CENTER 40.51N 98.05W
05/09/2016 CLAY NE PUBLIC
REPORT AND PICTURE VIA TWITTER OF A BRIEF TOUCH DOWN OF A
TORNADO.
0515 PM HAIL 8 NNE HOLDREGE 40.55N 99.32W
05/09/2016 E1.25 INCH PHELPS NE PUBLIC
REPORT FROM FACEBOOK. TIME ESTIMATED FROM RADAR.
0522 PM HAIL 3 SW HENDERSON 40.75N 97.85W
05/09/2016 M1.00 INCH HAMILTON NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL
0522 PM HAIL MANKATO 39.79N 98.21W
05/09/2016 M1.00 INCH JEWELL KS PUBLIC
REPORT VIA TWITTER
0527 PM HAIL 3 E MANKATO 39.79N 98.15W
05/09/2016 M0.88 INCH JEWELL KS PUBLIC
NICKLE SIZED HAIL BETWEEN MANKATO AND MONTROSE ALONG HWY
36 REPORT VIA TWITTER
0529 PM HAIL 1 E FAIRFIELD 40.43N 98.08W
05/09/2016 M1.50 INCH CLAY NE PUBLIC
REPORT AND PICTURE VIA TWITTER
0537 PM HAIL STRANG 40.42N 97.59W
05/09/2016 M1.75 INCH FILLMORE NE BROADCAST MEDIA
MEDIA REPORT
0548 PM HAIL 1 SE MANKATO 39.78N 98.19W
05/09/2016 M1.75 INCH JEWELL KS PUBLIC
REPORT AND PICTURE VIA TWITTER
0613 PM HAIL 4 NW LOOMIS 40.52N 99.56W
05/09/2016 M0.75 INCH PHELPS NE COUNTY OFFICIAL
EM REPORTING 3/4 INCH HAIL, HEAVY RAIN AND RUN OFF 4
MILES NW OF LOOMIS.
0627 PM HAIL FORMOSO 39.78N 97.99W
05/09/2016 M1.25 INCH JEWELL KS TRAINED SPOTTER
REPORT VIA HAM RADIO.
&&
ADPThe Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
9 hail, 6 heavy rain, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Storm total rainfall report was 3.35 inches.
Storm total rainfall report was 6.50 inches.
Storm total rainfall report was 4.01 inches.
Storm total rainfall report was 6.77 inches.
Storm total rainfall report was 4.35 inches.
Storm total rainfall report was 4.36 inches.
Wind gusts estimated to be near 70 MPH resulted in some irrigation pivot damage in the area. Wind was accompanied by half dollar size hail.
Hail was accompanied by 60 MPH wind gusts.
Wind gusts were estimated to be as high as 85 MPH.
Wind gusts estimated to be near 70 MPH resulted in some pivot damage in the area.
Training, slow moving thunderstorms with torrential rainfall resulted in flash flooding across northern Hamilton, far southwestern Polk and far north-northwestern York Counties. Hamilton County was the hardest hit, with radar estimates of 5 to 8 inches of rain. Numerous county roads were covered with water and were closed. One home near Marquette in Hamilton County had about 2 feet of water inside and around the house. Animals at the farmstead had to be moved, and witnesses claimed the horses were nearly belly-deep in water at one point. This water moved downstream into Polk and York Counties, causing flooding along the Big Blue River.
Training, slow moving thunderstorms with torrential rainfall resulted in flash flooding across northern Hamilton, far southwestern Polk and far north-northwestern York Counties. Hamilton County was the hardest hit, with radar estimates of 5 to 8 inches of rain. Numerous county roads were covered with water and were closed. One home near Marquette in Hamilton County had about 2 feet of water inside and around the house. Animals at the farmstead had to be moved, and witnesses claimed the horses were nearly belly-deep in water at one point. This water moved downstream into Polk and York Counties, causing flooding along the Big Blue River.
Training, slow moving thunderstorms with torrential rainfall resulted in flash flooding across northern Hamilton, far southwestern Polk and far north-northwestern York Counties. Hamilton County was the hardest hit, with radar estimates of 5 to 8 inches of rain. Numerous county roads were covered with water and were closed. One home near Marquette in Hamilton County had about 2 feet of water inside and around the house. Animals at the farmstead had to be moved, and witnesses claimed the horses were nearly belly-deep in water at one point. This water moved downstream into Polk and York Counties, causing flooding along the Big Blue River.
Hail was accompanied by 60 MPH winds.
Wind gusts were estimated to be near 60 MPH and were accompanied by quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633005, 633006, 633007, 633008, 633009, 633010, 632984, 632986, 632987, 632999, 632988, 633000, 632989, 633029, 633030, 633031, 632991, 632997, 632992, 632993, 632994, 632996.